Coumadin is a very common medication prescribed to reduce the blood’s ability to clot. There are many diseases either caused by or worsened by a normal clotting time, including heart disease and many strokes. Because Coumadin is very effective and also very inexpensive it is prescribed over two million times a year, but it is not a harmless medication. A therapeutic index is the ratio between an effective dose of a medication and a toxic dose, and Coumadin is defined as having a narrow therapeutic index drug, meaning that small changes in concentration can cause significant, and sometimes detrimental, results.
Effects of Coumadin
There are many medications and foods that will affect either the absorption of Coumadin or the effectiveness of the drug. These include many antibiotics, many over-the-counter pain medications, oral contraceptives, and even some vitamins, especially vitamin K. Anytime Coumadin becomes less effective in the body it may cause diseases Coumadin was originally prescribed to prevent. Even worse is what may happen if Coumadin becomes too effective, which can result in excessive bleeding. If Coumadin becomes sub-therapeutic the patient runs the risk of blood clots causing thrombo-embolic stroke, pulmonary embolism, myocardial infarction, or gangrene in the extremities. If Coumadin becomes toxic, the patient runs the risk of excessive bleeding causing hemorrhagic stroke, gastrointestinal bleeding, bleeding into the joints, or bleeding into the kidneys and liver.
Incorrect Coumadin Prescriptions
A physician is expected to prescribe Coumadin with care and properly educate his patient and monitor the medication regimen. Physicians are expected to understand the risks and the characteristics of Coumadin and administer it correctly. They are also expected to prescribe the correct dosage for the patient and effectively explain the necessary schedule for taking the medication. Physicians must also first assess the patient’s medical history and current medication for interactions, as well as closely monitor the patient and their blood levels while on Coumadin. Failure to address these expectations may result in a medical malpractice claim. Should the patient sustains an injury or death as a result of the negligence of the physician, the physician may then be liable for damages including pain and suffering, lost wages, medical expenses, loss of consortium and loss of enjoyment of life, loss of time and earning capacity, and mental suffering and emotional distress.
Those patients who feel they are the victim of medical malpractice may want to contact an experienced medical malpractice attorney to determine if they have a valid claim. This same attorney can effectively pursue the claim, as well as obtain proper documentation and evidence pertinent to the case.
Additional Frequently Asked Questions
- Is Failure to Diagnose a Form of Medical Malpractice?
- What Should You Do When A Doctor Misdiagnoses Your Condition?
- If I Can Prove That the Defendant Violated the Standard of Care, Does That Mean I Win My Case?
- Are There Limits on Damage Awards for Medical Malpractice?
- Does the Good Samaritan’s Law Protect from Liability If in Non-Medical Facility?